Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 161, NWS Denver/Boulder, CO

June 24, 2018Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 24, 2018, 3:27 PM MDT for Lincoln County, Colorado. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2018, 3:27 PM MDT (21:27 UTC)
Expired
Jun 24, 2018, 3:53 PM MDT
In force
26 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lincoln County, CO

The radar

The Pueblo radar (KPUX), 100 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 2:54 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.5 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1017 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

376 
WUUS55 KBOU 242127
SVRBOU
COC073-242215-
/O.NEW.KBOU.SV.W.0161.180624T2127Z-180624T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
327 PM MDT SUN JUN 24 2018

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  East central Lincoln County in east central Colorado...

* Until 415 PM MDT.

* At 327 PM MDT, severe thunderstorms were located along a line
  extending from 8 miles northwest of Flagler to 9 miles southwest of
  Hugo, or along a line extending from 17 miles west of Seibert to 13
  miles south of Limon, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Trained weather spotters.

  IMPACT...Expect damage to roofs, siding, and trees. Hail damage to 
           vehicles is expected.

* Locations impacted include...
  Hugo and Arriba. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3906 10368 3941 10316 3903 10316
TIME...MOT...LOC 2127Z 278DEG 14KT 3939 10317 3907 10362 

HAIL...1.00IN
WIND...60MPH
 
$$

KRIEDERMAN
1 follow-up statement
171 
WWUS55 KBOU 242153
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
353 PM MDT SUN JUN 24 2018

COC073-242203-
/O.CAN.KBOU.SV.W.0161.000000T0000Z-180624T2215Z/
Lincoln CO-
353 PM MDT SUN JUN 24 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LINCOLN COUNTY IS
CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail and
gusty winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.

LAT...LON 3906 10368 3941 10316 3903 10316
TIME...MOT...LOC 2152Z 278DEG 14KT 3938 10304 3906 10349 

$$

KRIEDERMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:47 PM MDT, 40 minutes earlier.

Area forecast discussion, Jun 24, 2:47 PM MDT, 40 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
247 PM MDT Sun Jun 24 2018

.SHORT TERM...(This evening through Monday)
Issued at 247 PM MDT Sun Jun 24 2018

The main area of thunderstorms will continue to move southeast and
should be out of our area by late afternoon. We're a little short
on CAPE for strong updrafts, and we continue to see very wet
storms with heavy rain and small hail. Still a threat of
marginally severe hail with these storms and they're getting
organized enough for a low wind threat as well. Still some shallow
weak instability back to around Steamboat Springs, so we should
have less intense storms through late afternoon and perhaps some
isolated weak convection with light showers until around sunset.

After that, skies should gradually clear from west to east with
cool temperatures. There could be a few fog patches, but in
general it should be well enough mixed to prevent that. Drying
airmass will allow lots of sunshine with a minimum of convection
on Monday. Forecast is a little warmer than guidance, which looks
good.

.LONG TERM...(Monday night through Sunday)
Issued at 247 PM MDT Sun Jun 24 2018

Tuesday through Friday, a broad ridge of high pressure will stretch
across the southern U.S. A weak westerly flow aloft will be over CO
on Tuesday and Wednesday. Thursday into Friday, the center of the
upper ridge will shift from the Desert Southwest into the southern
Great Plains. A trough over the Pacific Northwest will allow for a
moderate southwesterly flow aloft to develop over the state. Very
little QPF generated from the models this week. A weak disturbance
embedded in the flow could allow for a few high-based showers or
thunderstorms Wednesday afternoon and evening. The extended models
are in fairly good agreement regarding the synoptic scale features
through Thursday, then the ECMWF starts to shift the main trough over
the northern Rockies a little faster eastward. The hottest and driest
day of the week appears to be Thursday, where forecast max temperatures
in the Denver could hit the 100 degree mark as a surface lee trough
develops over eastern CO. By the weekend, the models have a trough
dropping from southern ID Saturday and across northern CO Saturday
night into Sunday. No changes there, with temperatures warm but closer
to normal and a chance of afternoon and evening thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 247 PM MDT Sun Jun 24 2018

VFR through Monday. Scattered showers and thunderstorms may
produce ceilings around BKN060 in the Denver area through about
01z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Gimmestad
LONG TERM...Cooper
AVIATION...Gimmestad
Hazardous weather outlook, Jun 24, 10:32 AM MDT, 4 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1032 AM MDT Sun Jun 24 2018

COZ030>051-251645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1032 AM MDT Sun Jun 24 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Showers and thunderstorms will move from the mountains and
northern border areas southeast across the plains this afternoon.
Isolated severe thunderstorms will be possible across the plains
with hail to one in diameter along with 60 mph winds. The threat
of this is greatest south of a line from Castle Rock to Akron in
the early to mid afternoon. Elsewhere some of the storms will produce
small hail, wind gusts to 40 mph along with brief heavy rain. The
the showers and thunderstorms will end from west to east by early
evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Monday will be the start of a warm and dry period. Temperatures
will increase quickly with mid to upper 90s as early as Tuesday.
Isolated high-based showers and thunderstorms will be possible
over the higher terrain by mid-week but will remain relatively
dry elsewhere. With an extended period of limited precipitation
and above average temperatures, fire weather concerns will
increase.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Gimmestad/Cooper

In the hours before

Special weather statement, Jun 24, 12:01 PM MDT, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Denver CO
1201 PM MDT SUN JUN 24 2018

COZ043-241845-
Central and South Weld County CO-
1201 PM MDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WELD COUNTY UNTIL
1245 PM MDT...

At 1159 AM MDT, Doppler radar was tracking a strong thunderstorm over
Johnstown, or 10 miles southwest of Greeley, moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm, along with brief heavy rain. The amount of rain will
cause brief minor flooding issues, especially over paved or low
lying areas or areas with poor drainage.

Locations impacted include...
Southern Greeley, Evans, Johnstown, Milliken, Berthoud, Mead,
Platteville, Hudson, La Salle, Kersey, Gilcrest and Milton Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4040 10441 4006 10455 4026 10506 4028 10506
      4035 10500 4035 10495 4041 10494
TIME...MOT...LOC 1759Z 277DEG 20KT 4032 10489

KRIEDERMAN
Special weather statement, Jun 24, 12:47 PM MDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Denver CO
1247 PM MDT SUN JUN 24 2018

COZ043-241930-
Central and South Weld County CO-
1247 PM MDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WELD COUNTY UNTIL
130 PM MDT...

At 1245 PM MDT, Doppler radar was tracking a strong thunderstorm over
Milton Reservoir, or 15 miles southeast of Greeley, moving east at 20
mph.

Large amounts of small pea-sized hail, some stones up to nickel
size, heavy rain and winds in excess of 40 mph will be possible with
this storm. The rain will cause minor flooding issues, especially
over paved or low lying areas or areas with poor drainage.

Locations impacted include...
Keenesburg, Prospect Valley, Milton Reservoir and Roggen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4028 10415 4022 10415 4001 10421 4018 10476
      4033 10467
TIME...MOT...LOC 1845Z 283DEG 20KT 4023 10461

KRIEDERMAN
Local storm report, Jun 24, 1:15 PM MDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
115 PM MDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     HAIL             4 SW MILTON RESERVOIR   40.20N 104.69W
06/24/2018  M1.00 INCH       WELD               CO   TRAINED SPOTTER

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 8:21 PM MDTSpecial Weather StatementBOUPhillips, Sedgwick54 min
Jun 23, 8:32 PM MDTSevere Thunderstorm WarningBOULogan, Phillips, Sedgwick58 min
Jun 24, 12:03 AM MDTSpecial Weather StatementBOUMorgan42 min
Jun 24, 12:44 AM MDTSpecial Weather StatementBOUWashington46 min
Jun 24, 12:47 AM MDTSevere Thunderstorm WarningBOUWashington43 min
Jun 24, 1:19 AM MDTSevere Thunderstorm WarningBOULincoln41 min
Jun 24, 1:29 AM MDTSevere Thunderstorm WarningBOUWashington31 min
Jun 24, 1:57 AM MDTSevere Thunderstorm WarningBOULincoln48 min
Jun 24, 2:01 AM MDTAreal Flood AdvisoryBOUWashington3 hr
Jun 24, 12:01 PM MDTSpecial Weather StatementBOUBroomfield44 min
Jun 24, 12:47 PM MDTSpecial Weather StatementBOUAdams43 min
Jun 24, 2:38 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln52 min
Jun 24, 4:01 PM MDTSevere Thunderstorm WarningBOULincoln59 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.